Heparin induced thrombocytopenia

Common Name(s)

Heparin induced thrombocytopenia

Heparin-induced thrombocytopenia (HIT) is an adverse reaction to the drug heparin resulting in an abnormally low amount of platelets (thrombocytopenia). HIT is usually an immune response which typically occurs 4-10 days after exposure to heparin; it can lead to serious complications and be life-threatening. This condition occurs in up to 5% of those who are exposed to heparin. Characteristic signs of HIT are a drop in platelet count of  greater than 50% and/or the formation of new blood clots during heparin therapy.  The first step of treatment is to discontinue and avoid all heparin products immediately. Often, affected individuals require another medicine to prevent blood clotting (anticoagulants).
 

Advocacy and Support Organizations

 

Condition Specific Organizations

Following organizations serve the condition "Heparin induced thrombocytopenia" for support, advocacy or research.

There are currently no organizations listed in Disease InfoSearch that support this condition. Create a listing.

 

 

General Support Organizations

Not finding the support you need? Show General Support Organizations

 
 
Top

How do you compare to others with this condition?

Privately answer questions about your health. Let resources, you select, come to you.

Anonymously share and see how your answers compare with others with this condition while privately providing key pieces of information to medical researchers, disease advocacy groups, and others ONLY YOU select to help speed up cures and better alternatives.

 
 

Advocacy and Support Organizations

 

Condition Specific Organizations

Following organizations serve the condition "Heparin induced thrombocytopenia" for support, advocacy or research.

There are currently no organizations listed in Disease InfoSearch that support this condition. Create a listing.

 

 

General Support Organizations

Not finding the support you need? Show General Support Organizations

 
 
 
 
Top

Scientific Literature

Articles from the PubMed Database

Research articles describe the outcome of a single study. They are the published results of original research.
The terms "Heparin induced thrombocytopenia" returned 185 free, full-text research articles on human participants. First 3 results:

Renal transplantation in a patient with catastrophic antiphospholipid syndrome and heparin-induced thrombocytopenia.
 

Author(s): Bezalel Podolak, Dorit Blickstein, Aida Inbal, Sigal Eizner, Ruth Rahamimov, Alexander Yussim, Eytan Mor

Journal: Isr. Med. Assoc. J.. 2014 Jan;16(1):61-2.

 

Last Updated: 28 Feb 2014

Go To URL
A modified technique for implantation of the HeartWare™ left ventricular assist device when using bivalirudin anticoagulation in patients with acute heparin-induced thrombocytopenia.
 

Author(s): Michiel Morshuis, Jochen Boergermann, Jan Gummert, Andreas Koster

Journal: Interact Cardiovasc Thorac Surg. 2013 Aug;17(2):225-6.

 

In patients with acute heparin-induced thrombocytopenia (HIT) needing urgent cardiac surgery, bivalirudin is recommended as a first-line strategy for intraoperative anticoagulation. However, due to the unique elimination process of bivalirudin, careful adjustment of the perfusion ...

Last Updated: 22 Jul 2013

Go To URL
Delayed-onset severe heparin-induced thrombocytopenia after total arch replacement under cardiopulmonary bypass.
 

Author(s): Taisuke Nakayama, Hajime Kinoshita, Mikio Sugano, Hirotsugu Kurobe, Tamotsu Kanbara, Eiki Fujimoto, Takashi Kitaichi, Hiroshi Fujita, Hitoshi Sogabe, Tetsuya Kitagawa

Journal: J. Med. Invest.. 2013 ;60(1-2):154-8.

 

An extremely rare case with delayed-onset heparin-induced thrombocytopenia (HIT) is described. A 46-year-old man underwent arch replacement for aortic dissection under cardiopulmonary bypass and initial exposure of unfractionated heparin. In post operative 7 days, persistent atrial ...

Last Updated: 25 Apr 2013

Go To URL

Reviews from the PubMed Database

Review articles summarize what is currently known about a disease. They discuss research previously published by others.
The terms "Heparin induced thrombocytopenia" returned 33 free, full-text review articles on human participants. First 3 results:

Heparin-induced thrombocytopenia.
 

Author(s): Grace M Lee, Gowthami M Arepally

Journal: Hematology Am Soc Hematol Educ Program. 2013 ;2013():668-74.

 

Heparin-induced thrombocytopenia (HIT) is a prothrombotic disorder caused by antibodies that recognize complexes of platelet factor 4 (PF4) and heparin. HIT is frequently considered in the differential diagnosis of thrombocytopenia occurring in patients on heparin therapy. HIT is ...

Last Updated: 9 Dec 2013

Go To URL
Diagnosis and management of heparin-induced thrombocytopenia.
 

Author(s): Grace M Lee, Gowthami M Arepally

Journal: Hematol. Oncol. Clin. North Am.. 2013 Jun;27(3):541-63.

 

Heparin-induced thrombocytopenia (HIT) is a prothrombotic disorder caused by antibodies to platelet factor 4/heparin (PF4/H) complexes. It presents with declining platelet counts 5 to 14 days after heparin administration and results in a predisposition to arterial and venous thrombosis. ...

Last Updated: 29 May 2013

Go To URL
Heparin-induced thrombocytopenia: a review of concepts regarding a dangerous adverse drug reaction.
 

Author(s): Daniela Rezende Garcia Junqueira, Maria das Graças Carvalho, Edson Perini

Journal: Rev Assoc Med Bras. ;59(2):161-6.

 

Heparin is a natural agent with antithrombotic action, commercially available for therapeutic use as unfractionated heparin and low molecular weight heparin. Heparin-induced thrombocytopenia (HIT) is a serious adverse reaction to heparin that promotes antibody-mediated platelet activation. ...

Last Updated: 15 Apr 2013

Go To URL
 
 
Top

Symptoms, Diagnosis, and Treatment

There are currently no related results available in Genetics Home Reference.

There are currently no related results available in GeneReviews.

There are currently no related results available in Genetic Testing Registry.

 
 
Top

Clinical Trial Information This information is provided by ClinicalTrials.gov

Validating 4Ts for Heparin Induced Thrombocytopenia (HIT)
 

Status: Not yet recruiting

Condition Summary: Heparin-Induced Thrombocytopenia

 

Last Updated: 24 Jul 2009

Go to URL
Rivaroxaban for Treatment of Patients With Suspected or Confirmed Heparin-Induced Thrombocytopenia
 

Status: Recruiting

Condition Summary: Heparin-induced Thrombocytopenia

 

Last Updated: 21 Jan 2013

Go to URL
Generation of Heparin-induced Thrombocytopenia (HIT)-Antibodies Without Prior Heparin Exposure
 

Status: Recruiting

Condition Summary: Heparin-Induced Thrombocytopenia; Thrombosis

 

Last Updated: 14 Apr 2010

Go to URL